Complication of Broad spectrum abtibiotics - USMLE Forums
USMLE Forums Logo
USMLE Forums         Your Reliable USMLE Online Community     Members     Posts
Home
USMLE Articles
USMLE News
USMLE Polls
USMLE Books
USMLE Apps
Go Back   USMLE Forums > USMLE Step 1 Forum

USMLE Step 1 Forum USMLE Step 1 Discussion Forum: Let's talk about anything related to USMLE Step 1 exam


Reply
 
Thread Tools Search this Thread Display Modes
  #1  
Old 08-19-2010
USMLE Forums Guru
 
Steps History: 1 + CK
Posts: 373
Threads: 30
Thanked 375 Times in 160 Posts
Reputation: 385
Drug Complication of Broad spectrum abtibiotics

A 60 year old man diagnosed with chronic bacterial prostatitis & urosepsis, is treated with large doses of broad spectrum antibiotics for an extended period of time. Which of the following complications would he mostly likely to develop?
  • A. Neurological deficits
  • B. Bony deformities
  • C. Decreased night vision
  • D. Bleeding in joints
  • E. Scurvy
__________________
Knowing is not enough; we must apply.
Willing is not enough; we must do.
Reply With Quote Quick reply to this message



  #2  
Old 08-19-2010
USMLE Forums Addict
 
Steps History: 1+CK+CS
Posts: 149
Threads: 13
Thanked 46 Times in 34 Posts
Reputation: 56
Send a message via AIM to absolutjag9
Default

so loss of normal flora....greater chance of infection by c diff...i would think it's bony deformities due to immune systems response to bacteria...
Reply With Quote Quick reply to this message
  #3  
Old 08-19-2010
USMLE Forums Guru
 
Steps History: 1 + CK
Posts: 373
Threads: 30
Thanked 375 Times in 160 Posts
Reputation: 385
Default

Quote:
Originally Posted by absolutjag9 View Post
so loss of normal flora....greater chance of infection by c diff...i would think it's bony deformities due to immune systems response to bacteria...
No this is not the answer....... .
__________________
Knowing is not enough; we must apply.
Willing is not enough; we must do.
Reply With Quote Quick reply to this message
 
  #4  
Old 08-19-2010
USMLE Forums Addict
 
Steps History: 1+CK+CS
Posts: 149
Threads: 13
Thanked 46 Times in 34 Posts
Reputation: 56
Send a message via AIM to absolutjag9
Default

then joint bleeding? perhaps due to the bacterial infection in that area and subsequent immune responses?
Reply With Quote Quick reply to this message
  #5  
Old 08-19-2010
ath.pantelis's Avatar
USMLE Forums Addict
 
Steps History: 1+CK+CS
Posts: 187
Threads: 4
Thanked 372 Times in 122 Posts
Reputation: 402
Default

This elderly with chronic prostatitis is probably taking quinolones. Quinolones are notorious for causing tendon damage & ruptures (esp. Achilles, but others are also candidates). So, the correct answer is probably D, but for different reasons than the ones already described. Elderly patients and consumption of quinolones for more than two weeks are strongly correlated to this specific adverse reaction of this category of antibiotics.
Reply With Quote Quick reply to this message
  #6  
Old 08-19-2010
ath.pantelis's Avatar
USMLE Forums Addict
 
Steps History: 1+CK+CS
Posts: 187
Threads: 4
Thanked 372 Times in 122 Posts
Reputation: 402
Default

Check also the following free link, it's very useful:

http://www.jabfm.org/cgi/reprint/16/5/458
Reply With Quote Quick reply to this message
  #7  
Old 08-19-2010
USMLE Forums Scout
 
Steps History: Not yet
Posts: 73
Threads: 7
Thanked 40 Times in 21 Posts
Reputation: 60
Default D.

Broad spectrum and long time will kill normal flora --> Vit B12 decreases.
So probably this is reason for Choice D. Bleeding.
Reply With Quote Quick reply to this message
  #8  
Old 08-19-2010
USMLE Forums Guru
 
Steps History: ---
Posts: 487
Threads: 69
Thanked 296 Times in 133 Posts
Reputation: 316
Default

Longterm antibiotic will destroy all normal flora. So no source of vit K. So it should be bleeding diathesis like D bleeding in joints
__________________
258(1)/237(1)/CS pass(1)/YOG 2011/221(1)/6 months USCE/ 3 months observership/4 US LOR /Need visa
To view links or images in signatures your post count must be 10 or greater. You currently have 0 posts.
Reply With Quote Quick reply to this message
  #9  
Old 08-19-2010
USMLE Forums Addict
 
Steps History: 1+CK+CS
Posts: 177
Threads: 42
Thanked 126 Times in 63 Posts
Reputation: 146
Default D is correct

As kushboo said before,the abusive use of broad-spectrum antibiotics could lead to vit k deficiencey since they'd destroy the bacterial synthesis in the colon.Biotin deficiency (glossitis ,lactic acidosis..) is also possible because the latter is supplied by bacterial synthesis in the intestine.So ,the correct answer must be D
Reply With Quote Quick reply to this message
  #10  
Old 08-19-2010
USMLE Forums Guru
 
Steps History: 1 + CK
Posts: 373
Threads: 30
Thanked 375 Times in 160 Posts
Reputation: 385
Default

Quote:
Originally Posted by khushboo View Post
Longterm antibiotic will destroy all normal flora. So no source of vit K. So it should be bleeding diathesis like D bleeding in joints
Yes D is the right answer.....
__________________
Knowing is not enough; we must apply.
Willing is not enough; we must do.
Reply With Quote Quick reply to this message
  #11  
Old 08-19-2010
USMLE Forums Newbie
 
Steps History: ---
Posts: 1
Threads: 0
Thanked 0 Times in 0 Posts
Reputation: 10
Default Complication of Broad spectrum abtibiotics

I think the answer is C : Diarrhea is eminent with this patient because of lost of normal floral and proper intestinal function, we need about 85% friendly bacteria . But with the diarrhea you will probably see a lost of vit A. Vit A is very important in night vision or in dime light .
MY answer is C
Reply With Quote Quick reply to this message
  #12  
Old 08-19-2010
cool_atomic's Avatar
USMLE Forums Guru
 
Steps History: 1+CK+CS
Posts: 472
Threads: 29
Thanked 224 Times in 135 Posts
Reputation: 247
Correct Answer D is absolutely correct!!!

The diarrhea will be due to C.difficile overgrowth. But the focus of the question is indirect to the possible functions of symbiotic colonic bacteria. Vitamin K production is halted and leads to deficiency of coagulation factors 2,7,9,10 by the liver and bleeding diathesis. Coagulation factor deficiencies usually cause late rebleeding or conditions like hemarthroses....
Reply With Quote Quick reply to this message
  #13  
Old 08-20-2010
USMLE Forums Newbie
 
Steps History: Not yet
Posts: 9
Threads: 1
Thanked 14 Times in 6 Posts
Reputation: 24
Default

D. Bleeding in joints due to vit K deficiency
Reply With Quote Quick reply to this message



Reply

Tags
Biochemistry-, Pharmacology-, Step-1-Questions

Quick Reply
Message:
Options

Register Now

In order to be able to post messages on the USMLE Forums forums, you must first register.
Please enter your desired user name, your email address and other required details in the form below.
User Name:
Password
Please enter a password for your user account. Note that passwords are case-sensitive.
Password:
Confirm Password:
Email Address
Please enter a valid email address for yourself.
Email Address:
Medical School
Choose "---" if you don't want to tell. AMG for US & Canadian medical schools. IMG for all other medical schools.
USMLE Steps History
What steps finished! Example: 1+CK+CS+3 = Passed Step 1, Step 2 CK, Step 2 CS, and Step 3.

Choose "---" if you don't want to tell.

Favorite USMLE Books
What USMLE books you really think are useful. Leave blank if you don't want to tell.
Location
Where you live. Leave blank if you don't want to tell.

Log-in

Human Verification

In order to verify that you are a human and not a spam bot, please enter the answer into the following box below based on the instructions contained in the graphic.



Thread Tools Search this Thread
Search this Thread:

Advanced Search
Display Modes


Similar Threads
Thread Thread Starter Forum Replies Last Post
Antidepressant Medication Cardiac Complication Yallah USMLE Step 1 Forum 7 11-01-2013 06:34 AM
Erosive Arthropathy as a complication Yallah USMLE Step 1 Forum 4 06-21-2010 11:08 AM
The FETID Mnemonic of Surgical Fistulae Healing Complication Rafiq2010 USMLE Step 2 CK Mnemonics 0 04-24-2010 03:53 PM

RSS Feed
Find Us on Facebook
vBulletin Security provided by vBSecurity v2.2.2 (Pro) - vBulletin Mods & Addons Copyright © 2017 DragonByte Technologies Ltd.

USMLE® & other trade marks belong to their respective owners, read full disclaimer
USMLE Forums created under Creative Commons 3.0 License. (2009-2014)